If you believe herbalists, the Daily Mail or similarly reliable sources, you come to the conclusion that herbal medicines are entirely safe – after all they are natural, and everything that is natural must be safe. However, there is plenty of evidence that these assumptions are not necessarily correct. In fact, herbal medicines can cause harm in diverse ways, e. g. because:
- one or more ingredients of a plant are toxic,
- they interact with prescribed drugs,
- they are contaminated, for instance, with heavy metals,
- they are adulterated with prescription drugs.
There is no shortage of evidence for any of these 4 scenarios. Here are some very recent and relevant publications:
German authors reviewed recent case reports and case series that provided evidence for herbal hepatotoxicity caused by Chinese herbal mixtures. The implicated remedies were the TCM products Ban Tu Wan, Chai Hu, Du Huo, Huang Qin, Jia Wei Xia Yao San, Jiguja, Kamishoyosan, Long Dan Xie Gan Tang, Lu Cha, Polygonum multiflorum products, Shan Chi, ‘White flood’ containing the herbal TCM Wu Zhu Yu and Qian Ceng Ta, and Xiao Chai Hu Tang. the authors concluded that stringent evaluation of the risk/benefit ratio is essential to protect traditional Chinese medicines users from health hazards including liver injury.
A recent review of Nigerian anti-diabetic herbal remedies suggested hypoglycemic effect of over 100 plants. One-third of them have been studied for their mechanism of action, while isolation of the bioactive constituent(s) has been accomplished for 23 plants. Several plants showed specific organ toxicity, mostly nephrotoxic or hepatotoxic, with direct effects on the levels of some liver function enzymes. Twenty-eight plants have been identified as in vitro modulators of P-glycoprotein and/or one or more of the cytochrome P450 enzymes, while eleven plants altered the levels of phase 2 metabolic enzymes, chiefly glutathione, with the potential to alter the pharmacokinetics of co-administered drugs
US authors published a case of a 44-year-old female who developed subacute liver injury demonstrated on a CT scan and liver biopsy within a month of using black cohosh to resolve her hot flashes. Since the patient was not taking any other drugs, they concluded that the acute liver injury was caused by the use of black cohosh. The authors concluded: we agree with the United States Pharmacopeia recommendations that a cautionary warning about hepatotoxicity should be labeled on the drug package.
Hong Kong toxicologists recently reported five cases of poisoning occurring as a result of inappropriate use of herbs in recipes or general herbal formulae acquired from books. Aconite poisoning due to overdose or inadequate processing accounted for three cases. The other two cases involved the use of herbs containing Strychnos alkaloids and Sophora alkaloids. These cases demonstrated that inappropriate use of Chinese medicine can result in major morbidity, and herbal formulae and recipes containing herbs available in general publications are not always safe.
Finally, Australian emergency doctors just published this case-report: A woman aged 34 years presented to hospital with a history of progressive shortness of breath, palpitations, decreased exercise tolerance and generalised arthralgia over the previous month. A full blood count revealed normochromic normocytic anaemia and a haemoglobin level of 66 g/L. The blood film showed basophilic stippling, prompting measurement of lead levels. Her blood lead level (BLL) was 105 µg/dL. Mercury and arsenic levels were also detected at very low levels. On further questioning, the patient reported that in the past 6 months she had ingested multiple herbal preparations supplied by an overseas Ayurvedic practitioner for enhancement of fertility. She was taking up to 12 different tablets and various pastes and powders daily. Her case was reported to public health authorities and the herbal preparations were sent for analytical testing. Analysis confirmed high levels of lead (4% w/w), mercury (12% w/w), arsenic and chromium. The lead levels were 4000 times the maximum allowable lead level in medications sold or produced in Australia. Following cessation of the herbal preparations, the patient was commenced on oral chelation therapy, iron supplementation and contraception. A 3-week course of oral DMSA (2,3-dimercaptosuccinic acid) was well tolerated; BLL was reduced to 13 µg/dL and haemoglobin increased to 99 g/L. Her symptoms improved over the subsequent 3 months and she remains hopeful about becoming pregnant.
So, how safe are herbal medicines? Unfortunately, the question is unanswerable. Some herbal medicines are quite safe, others are not. But always remember: whenever you administer a treatment you should ask yourself one absolutely crucial question: do the documented benefits outweigh the risks? There are several thousand different herbal medicines, and for less than a dozen of them can the honest answer to this question be YES.